Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal of Mathematical Cryptology

Managing Editor: Magliveras, Spyros S. / Steinwandt, Rainer / Trung, Tran

Editorial Board: Blackburn, Simon R. / Blundo, Carlo / Burmester, Mike / Cramer, Ronald / Gilman, Robert / Gonzalez Vasco, Maria Isabel / Grosek, Otokar / Helleseth, Tor / Kim, Kwangjo / Koblitz, Neal / Kurosawa, Kaoru / Lauter, Kristin / Lange, Tanja / Menezes, Alfred / Nguyen, Phong Q. / Pieprzyk, Josef / Rötteler, Martin / Safavi-Naini, Rei / Shparlinski, Igor E. / Stinson, Doug / Takagi, Tsuyoshi / Williams, Hugh C. / Yung, Moti

CiteScore 2018: 1.41

SCImago Journal Rank (SJR) 2018: 0.342
Source Normalized Impact per Paper (SNIP) 2018: 1.076

Mathematical Citation Quotient (MCQ) 2018: 0.75

See all formats and pricing
More options …
Volume 1, Issue 1


Another look at HMQV

Alfred Menezes
Published Online: 2008-05-16 | DOI: https://doi.org/10.1515/JMC.2007.004

The HMQV protocols are 'hashed variants' of the MQV key agreement protocols. They were introduced at CRYPTO 2005 by Krawczyk, who claimed that the HMQV protocols have very significant advantages over their MQV counterparts: (i) security proofs under reasonable assumptions in the (extended) Canetti-Krawczyk model for key exchange; and (ii) superior performance in some situations.

In this paper we demonstrate that the HMQV protocols are insecure by presenting realistic attacks in the Canetti-Krawczyk model that recover a victim's static private key. We propose HMQV-1, patched versions of the HMQV protocols that resists our attacks (but do not have any performance advantages over MQV). We also identify some fallacies in the security proofs for HMQV, critique the security model, and raise some questions about the assurances that proofs in this model can provide.

Key Words: Cryptography,; key agreement protocols,; provable security

About the article

Published Online: 2008-05-16

Published in Print: 2007-01-01

Citation Information: Mathematical Cryptology JMC, Volume 1, Issue 1, Pages 47–64, ISSN (Online) 1862-2984, ISSN (Print) 1862-2976, DOI: https://doi.org/10.1515/JMC.2007.004.

Export Citation

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Minkyu KIM, Atsushi FUJIOKA, and Berkant USTAOGLU
IEICE Transactions on Fundamentals of Electronics, Communications and Computer Sciences, 2012, Volume E95-A, Number 1, Page 29
Jooyoung LEE and Je Hong PARK
IEICE Transactions on Fundamentals of Electronics, Communications and Computer Sciences, 2011, Volume E94-A, Number 1, Page 129
Rasool Jalili and Mohammad Sadeq Dousti
Advances in Mathematics of Communications, 2015, Volume 9, Number 4, Page 471
Shaofeng Deng, Yifa Li, and Yiqun Deng
Wuhan University Journal of Natural Sciences, 2010, Volume 15, Number 3, Page 267
Berkant Ustaoglu
Designs, Codes and Cryptography, 2008, Volume 46, Number 3, Page 329
Neal Koblitz
Journal of Mathematical Cryptology, 2007, Volume 1, Number 4

Comments (0)

Please log in or register to comment.
Log in